Alert archive / South Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Wilmington, NC

September 1, 2006Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 1, 2006, 12:26 AM EDT for Horry County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2006, 12:26 AM EDT (04:26 UTC)
Expired
Sep 1, 2006, 2:30 AM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 11:30 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 31, 11:30 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 PM EDT THU AUG 31 2006

.SHORT TERM /OVERNIGHT/...
ERNESTO HAS GENERATED SIGNIFICANT RAINFALL ACROSS THE CAPE FEAR
REGION. KLTX STP INDICATES LARGE AREA OF 6+ INCHES WITH 10-12 INCH
AMOUNTS ACROSS NORTHERN BRUNSWICK COUNTY. ERNESTO IS NEARING THE
BRUNSWICK COUNTY COAST AND ADDITIONAL 4-8 INCH RAINFALL WITH LOCALLY
HIGHER AMOUNTS ARE POSSIBLE ACROSS THE CAPE FEAR REGION IN THE AREA
OF STRONG CONVERGENCE JUST NORTH OF ERNESTO. BACK EDGE OF THE RAIN
EXTENDS FROM DILLON TO GEORGETOWN COUNTIES. HAVE DECIDED TO DROP THE
FLOOD WATCH FOR A PORTION OF THE COUNTY WARNING AREA...AND EXTEND IT
THROUGH THE EARLY MORNING HOURS FOR THE NORTHEAST ZONES. STRONG WIND
GUSTS REPORTED ON THE LOCAL MESONET AND COASTAL STATIONS. MADE
SEVERAL ADJUSTMENTS TO THE GRIDS TO ACCOUNT FOR THE INITIAL
CONDITIONS.

&&

.AVIATION...
TROPICAL STORM CONDITIONS WILL CONTINUE OVER COASTAL STATIONS
THROUGH 05Z...WITH CONDITIONS IMPROVING FROM SOUTH TO NORTH AFTER
THAT. CEILINGS WILL LIKELY REMAIN MVFR TO IFR OVER MOST AREAS
THROUGH MOST OF THE FORECAST PERIOD...AS LOW LEVEL MOISTURE HANGS IN
THERE EVEN AFTER ERNESTO EXITS TO THE NORTH. NORTHEAST WINDS WILL
GUST NEAR 40 KTS ALONG THE COAST THROUGH 03Z...WITH SOME GUSTS
APPROACHING 50 KTS AT ILM. WINDS WILL SLOWLY DIMINISH AND SHIFT TO
THE NORTHWEST OVER MYR AND CRE FIRST...WITH MAINLY WESTERLY WINDS
GUSTING TO 25 KTS OVER ALL TERMINALS BY 12Z. WEST SOUTHWEST WINDS IN
STORE FOR FRIDAY...GUSTING OVER 20 KTS OCCASIONALLY AS GRADIENT WILL
STILL BE PRETTY TIGHT. CEILINGS WILL HOVER AROUND 2000 FT...WITH
CONDITIONS FINALLY GOING VFR FRIDAY AFTERNOON.

&&

.MARINE...
ERNESTO IS ABOUT TO MAKE LANDFALL JUST WEST OF CAPE FEAR. 41013 HAS
BEEN REPORTING WIND GUSTS APPROACHING 60 KT. GIVEN THAT SEAS ARE
RUNNING 20 TO 22 FT...THE REPORTED GUSTS ARE LIKELY CLOSE TO SURFACE
WINDS. CONDITIONS WILL REMAIN POOR OVERNIGHT THEN SLOWLY BEGIN TO
IMPROVE FRIDAY MORNING. ONLY CHANGES TO CWF OVERNIGHT WILL BE TO
TWEAK REMAINDER OF OVERNIGHT FORECAST AND INCORPORATE LATEST DATA
FROM NHC AT 11 PM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR NCZ087-096-097-099>101 UNTIL 5 AM EDT FRI.
  ...HURRICANE WATCH FOR NCZ097-100-101.
  ...TROPICAL STORM WARNING FOR NCZ097-100-101.
  ...WIND ADVISORY FOR NCZ096-099 UNTIL 5 AM FRIDAY. SC...FLOOD
WATCH FOR SCZ024-033-034 UNTIL 5 AM EDT FRI.
  ...HURRICANE WATCH FOR SCZ034-046.
  ...TROPICAL STORM WARNING FOR SCZ034-046.
MARINE...HURRICANE WATCH FOR AMZ250-252-254-256.
  ...TROPICAL STORM WARNING FOR AMZ250-252-254-256.

&&

SHORT TERM...SRP
AVIATION...DL
MARINE...III
Hazardous weather outlook, Sep 1, 12:01 AM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1201 AM EDT FRI SEP 1 2006

NCZ097-100-101-020415-
PENDER-BRUNSWICK-NEW HANOVER-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT. IN
ADDITION...A FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE
ALSO EXPECTED...ESPECIALLY NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

SCZ034-020415-
HORRY-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT. IN
ADDITION...A FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE NORTH OF THE AREA TONIGHT. THE HEAVY RAINFALL
WILL GRADUALLY COME TO AN END DURING THE OVERNIGHT. IN THE
MEANTIME...WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS
ARE ALSO EXPECTED...ESPECIALLY NEAR THE COAST...BUT WILL BE
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

NCZ096-099-020415-
BLADEN-COLUMBUS-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT. IN ADDITION...A
FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

NCZ087-SCZ024-033-020415-
ROBESON-DILLON-MARION-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. FLOODING IS POSSIBLE. STRONG WINDS GUSTS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

SCZ017-023-032-039-020415-
MARLBORO-DARLINGTON-FLORENCE-WILLIAMSBURG-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT

THE MAIN RAIN BANDS ASSOCIATED WITH ERNESTO WILL REMAIN JUST EAST
OF THE AREA DURING THE OVERNIGHT...HOWEVER SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCZ046-020415-
GEORGETOWN-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT.

ERNESTO WILL MOVE FARTHER NORTH OF THE AREA OVERNIGHT. THE MAIN
RAIN BANDS ASSOCIATED WITH ERNESTO WILL REMAIN JUST EAST AND NORTHEAST
OF THE AREA DURING THE OVERNIGHT...HOWEVER SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE STILL POSSIBLE. STRONG WINDS GUSTS ARE ALSO
EXPECTED...ESPECIALLY NEAR THE COAST...BUT WILL BE DIMINISHING
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ250-252-254-256-020415-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT.

ERNESTO WILL GRADUALLY MOVE NORTH OF THE WATERS AS IT MOVES ACROSS
EASTERN NORTH CAROLINA OVERNIGHT. IN THE MEANTIME...HAZARDOUS
MARITIME CONDITIONS WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Aug 31, 8:41 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
841 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            SURFSIDE BEACH          33.61N 78.98W
08/31/2006                   HORRY              SC   EMERGENCY MNGR

            WACCAMAW RD FLOODED.

&&

PFAFF
Local storm report, Aug 31, 8:49 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
849 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            RIEGELWOOD              34.33N 78.23W
08/31/2006                   COLUMBUS           NC   EMERGENCY MNGR

            REPORTS OF WIDESPREAD FLOODING IN THE DELCO/RIEGELWOOD
            AREA. FLOODING ALSO REPORTED ON LIVINGSTON RD AND CHAPEL
            ROAD.

&&

PFAFF
Local storm report, Aug 31, 9:08 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
908 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED COUNTY WIDE.

&&

PFAFF
Local storm report, Aug 31, 11:05 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1105 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLOOD            3 W TOPSAIL BEACH       34.37N 77.68W
08/31/2006                   PENDER             NC   DEPT OF HIGHWAYS

            US 17 IMPASSABLE

1027 PM     FLASH FLOOD      3 N WINNABOW            34.19N 78.10W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            US 17 SB LANE IMPASSABLE NEAR BRIDLE WAY

1040 PM     FLASH FLOOD      LELAND                  34.24N 78.05W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            OLD FAYETTEVILLE ROAD IS WASHING OVER NEAR NORTH
            BRUNSWICK HIGH SCHOOL

1059 PM     FLASH FLOOD      2 SW SHALLOTTE          33.96N 78.41W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            US 17 IMPASSABLE AT OLD SHALLOTTE ROAD

&&

CAROPOLO/STEVE
Local storm report, Aug 31, 11:21 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1121 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     FLASH FLOOD      WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   EMERGENCY MNGR

            HEWLETT CREEK OVERFLOWING ITS BANKS ACROSS BEASLEY ROAD.
            ROAD IMPASSABLE

1119 PM     FLASH FLOOD      WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   EMERGENCY MNGR

            BURNT MILL CREEK OVERFLOWING ITS BANKS ONTO PRINCESS
            PLACE...ROAD IMPASSABLE

&&

MAC/RAS
Local storm report, Aug 31, 11:28 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1128 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     FLASH FLOOD      1 N RIEGELWOOD          34.34N 78.23W
08/31/2006                   COLUMBUS           NC   EMERGENCY MNGR

            HIGHWAY 87 FLOODING AS POND/CREEK OVERFLOWING.

1124 PM     FLASH FLOOD      RIEGELWOOD              34.33N 78.23W
08/31/2006                   COLUMBUS           NC   EMERGENCY MNGR

            WACCAMAW STREET CLOSED DUE TO LAKE OVERFLOWING ITS BANK

&&

MAC/RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:39 AM EDTCoastal Flood StatementILM11 hr
Aug 31, 9:32 PM EDTFlash Flood WarningILMBrunswick4 hr
Aug 31, 9:41 PM EDTTornado WarningILMNew Hanover23 min
Aug 31, 10:02 PM EDTFlash Flood WarningILMNew Hanover4 hr
Aug 31, 10:24 PM EDTFlash Flood WarningILMColumbus4 hr
Aug 31, 10:44 PM EDTFlash Flood WarningILMPender4 hr

Nearby

Flash Flood Warnings in South Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.